Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 91, NWS Lincoln, IL

May 30, 2004Piatt County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 30, 2004, 6:49 PM CDT for Piatt County, Illinois. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2004, 6:49 PM CDT (23:49 UTC)
Expired
May 30, 2004, 7:45 PM CDT
In force
56 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Piatt County, IL

What was reported inside it

TimeReportWhereRemark
May 30, 7:17 PM CDTTSTM WND DMGDe Land, ILTREES DOWN.
May 30, 7:17 PM CDTTSTM WND DMGDe Land, ILTREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 1:05 PM CDTTornado WatchSPC6 hr
May 30, 6:40 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.8 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1629 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
1.4
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

969 
WUUS53 KILX 302349
SVRILX
ILC147-310045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
649 PM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIATT COUNTY IN CENTRAL ILLINOIS

* UNTIL 745 PM CDT

* AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF DE LAND...OR ABOUT 11 MILES
  EAST OF CLINTON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DE LAND
  WHITE HEATH
  MANSFIELD

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4027 8861 4005 8875 4006 8847 4028 8849

$$

AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:45 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, May 30, 2:45 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
245 PM CDT SUN MAY 30 2004

.DISCUSSION...MAIN FORECAST CHALLENGES INCLUDE SVR STORMS EARLY
TNT AND PRECIP CHANCES WITH UPPER LOW THRU WEDNESDAY. MODELS
FAIRLY SIMILAR IN EVOLUTION OF UPPER SYSTEM OVER THE GREAT LAKES
EARLY THIS WEEK. SOME MINOR TIMING DIFFERENCES WITH FROPA THIS
EVENING AND OVERNIGHT ACRS THE FCST AREA BUT THOSE ARE MINOR. ETA
MODEL USED WITH THIS FCST PACKAGE WITH A BLEND OF THE GFS ENSEMBLE
AND EURO MODEL FOR DAYS 4 THRU 7. WL ADD A FLOOD WATCH FOR OUR SE
THIRD AS THIS AREA RECEIVED TORRENTIAL RAINS SVL DAYS AGO AND FFG
THE LOWEST IN THIS AREA.

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
OUTFLOW BOUNDARY FROM MORNING CONVECTION CLEARLY EVIDENT ON VISIBLE
SATELLITE LOOP...MAKING ITS WAY NORTH NOW AS NEXT BATCH OF SEVERE
CONVECTION MAKES ITS WAY INTO WEST CENTRL IL. WIND PROFILE ALONG
AND NORTH OF BNDRY VERY CONDUCIVE TO UPDRAFT ROTATION WITH WINDS
MORE UNIDIRECTIONAL SOUTH OF MESOSCALE BNDRY. WL KEEP LIKELY POPS
GOING MOST AREAS WITH THE NW PRECIP ENDING LATER THIS EVENING WHILE
STORM CHANCES REMAIN ACRS THE SOUTHEAST UNTIL ABOUT 06Z. WINDS TO
TURN MORE SW AND WEST TNT AS BNDRY SHIFTS EAST WITH SOME LOW AND MID
LVL DRYING INDICATED ON SOUNDINGS AND TIME HEIGHT CROSS SECTIONS AFTR
MIDNIGHT. UPPER LOW TO SETTLE ACRS THE REGION STARTING ON MONDAY WITH
DAILY CHANCES FOR MAINLY AFTN AND EVENING CONVECTION WITH LI/S AROUND
-3 AND TOTAL TOTALS IN THE MID 50S INDICATIVE OF THE AMOUNT OF COLD AIR
ALOFT WITH THIS FEATURE. AS UPPER LOW SLOWLY FILLS...TEMPS ALOFT WILL
SLOWLY WARM WITH LOW LVL LAPSE RATES NOT AS STEEP AS WE HEAD INTO
MID WEEK.

LONG TERM...WEDNESDAY THROUGH SUNDAY...
NW FLOW PATTERN TO PREVAIL DURING THE SECOND HALF OF THE WEEK AS UPPER
LOW WEAKENS TO OUR EAST. SVL WEAK SHORTWAVES EMBEDDED IN NW FLOW WITH
STRONGEST CENTER OF CURRENT ON ENSEMBLES FROM CNTRL PLAINS INTO THE
LOWER OHIO VALLEY SUGGESTING ANY MCS ACTIVITY SHOULD STAY TO OUR
SOUTH. WL KEEP DRY FCST GOING IN EXTENDED.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH UNTIL 400 AM CDT FOR AREAS ALONG AND SOUTH OF A
SHELBYVILLE TO PARIS LINE.

&&

SMITH
Hazardous weather outlook, May 30, 11:27 AM CDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1127 AM CDT SUN MAY 30 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-311100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1128 AM CDT SUN MAY 30 2004

...THERE IS A HIGH RISK OF A SEVERE WEATHER OUTBREAK THIS AFTERNOON
INTO THIS EVENING WITH THE POTENTIAL FOR SIGNIFICANT LONG-TRACKED
TORNADOES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTER SCATTERED THUNDERSTORMS DEPART THE AREA THIS MORNING...MORE
THUNDERSTORMS WILL DEVELOP BY MID-AFTERNOON AND LAST INTO THE
EVENING HOURS. MANY OF THESE STORMS WILL BE SEVERE...PRODUCING VERY
LARGE HAIL AND DAMAGING WINDS. THE POTENTIAL ALSO EXISTS FOR
TORNADOES...A FEW OF WHICH MAY BE LARGE AND PRODUCE LONG DAMAGE
TRACKS. THE TIME FRAME FOR THE MOST INTENSE THUNDERSTORMS WILL BE
FROM AROUND 2 PM UNTIL 8 PM. AFTER THAT...THE STORMS ARE EXPECTED TO
EVOLVE INTO A SEVERE SQUALL LINE OVER THE EASTERN HALF OF THE
AREA...PRODUCING MAINLY DAMAGING WINDS. MOST OF THE SEVERE WEATHER
SHOULD MOVE EAST INTO INDIANA BY MIDNIGHT.

TORRENTIAL RAINFALL WILL ACCOMPANY SOME OF THE STORMS. SINCE THE
GROUND IS STILL SATURATED FROM PREVIOUS RAINFALL OVER SOUTHEASTERN
ILLINOIS...FLASH FLOOD CONDITIONS MAY RETURN TO THAT PORTION OF THE
AREA IN ADDITION TO THE SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A DISTURBANCE IN THE UPPER ATMOSPHERE WILL LINGER OVER THE GREAT
LAKES MONDAY THROUGH WEDNESDAY...LEADING TO A CHANCE FOR AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND TONIGHT FROM
AROUND 2 PM UNTIL MIDNIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

BYRD

In the hours before

Local storm report, May 30, 6:06 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
606 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TORNADO          2 W EL PASO             40.74N 89.05W
05/30/2004                   WOODFORD           IL   CO-OP OBSERVER

            ON THE GROUND BETWEEN EL PASO AND SECOR. DEBRIS REPORTED.
            FROM SWOP OBSERVER.

&&

GEELHART
Local storm report, May 30, 6:12 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
612 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     LINCOLN                 40.15N 89.37W
05/30/2004                   LOGAN              IL   EMERGENCY MNGR

            TRAILER PARK HEAVILY DAMAGED ON SOUTH SIDE OF LINCOLN.
            SOME TRAILERS ROLLED OVER, OTHERS WITH ROOFS TORN OFF.
            PEOPLE POSSIBLY TRAPPED.

&&

GEELHART
Local storm report, May 30, 6:18 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
618 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND GST     MATTOON                 39.48N 88.37W
05/30/2004  60 MPH           COLES              IL   EMERGENCY MNGR

            REPORTED AT WAL-MART ON EAST SIDE OF MATTOON. REPORT FROM
            MATTOON EOC.

&&

GEELHART
Local storm report, May 30, 6:25 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
625 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     MATTOON                 39.48N 88.37W
05/30/2004                   COLES              IL   CO-OP OBSERVER

            TREE DOWN AT 15TH AND MARSHALL. REPORTED BY SWOP
            OBSERVER.

&&

GEELHART
Local storm report, May 30, 6:26 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE LINCOLN IL
626 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     LINCOLN                 40.15N 89.37W
05/30/2004                   LOGAN              IL   EMERGENCY MNGR

            *** 4 INJ *** TRAILER PARK HEAVILY DAMAGED ON SOUTH SIDE
            OF LINCOLN. SOME TRAILERS ROLLED OVER, OTHERS WITH ROOFS
            TORN OFF. PEOPLE POSSIBLY TRAPPED.

&&
ADDED INJURY REPORTS.

GEELHART
Local storm report, May 30, 6:31 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
631 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             2 S PARIS               39.59N 87.69W
05/30/2004  2.00 INCH        EDGAR              IL   EMERGENCY MNGR

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:51 AM CDTSevere Thunderstorm WarningILXFulton, Peoria, Tazewell39 min
May 30, 9:01 AM CDTSevere Thunderstorm WarningILXStark44 min
May 30, 9:06 AM CDTFlash Flood WarningILXKnox, Stark6 hr
May 30, 9:27 AM CDTSevere Thunderstorm WarningILXPeoria, Tazewell, Woodford48 min
May 30, 9:34 AM CDTFlash Flood WarningILXPeoria, Tazewell6 hr
May 30, 9:46 AM CDTTornado WarningILXTazewell, Woodford59 min
May 30, 9:52 AM CDTFlash Flood WarningILXMarshall, Woodford6 hr
May 30, 10:27 AM CDTFlash Flood WarningILXMcLean6 hr
May 30, 11:06 AM CDTSevere Thunderstorm WarningILXDeWitt, McLean39 min
May 30, 11:10 AM CDTSevere Thunderstorm WarningILXLogan, Macon50 min
May 30, 3:45 PM CDTTornado WarningILXFulton, Knox60 min
May 30, 4:09 PM CDTTornado WarningILXSchuyler66 min
May 30, 4:21 PM CDTFlash Flood WarningILXKnox6 hr
May 30, 4:28 PM CDTSevere Thunderstorm WarningILXPeoria, Stark62 min
May 30, 4:29 PM CDTTornado WarningILXPeoria, Stark61 min
May 30, 4:34 PM CDTFlash Flood WarningILXFulton, Schuyler6 hr
May 30, 4:36 PM CDTTornado WarningILXTazewell, Woodford54 min
May 30, 4:40 PM CDTFlash Flood WarningILXPeoria, Stark6 hr
May 30, 4:43 PM CDTTornado WarningILXFulton, Knox62 min
May 30, 4:49 PM CDTSevere Thunderstorm WarningILXMenard56 min
May 30, 4:59 PM CDTTornado WarningILXCass, Mason61 min
May 30, 5:06 PM CDTTornado WarningILXShelby54 min
May 30, 5:10 PM CDTTornado WarningILXMarshall65 min
May 30, 5:19 PM CDTTornado WarningILXWoodford56 min
May 30, 5:24 PM CDTFlash Flood WarningILXMarshall, Woodford6 hr
May 30, 5:25 PM CDTTornado WarningILXClark, Crawford, Cumberland, Jasper65 min
May 30, 5:30 PM CDTFlash Flood WarningILXTazewell6 hr
May 30, 5:31 PM CDTTornado WarningILXEffingham, Logan, Shelby, Tazewell59 min
May 30, 5:34 PM CDTFlash Flood WarningILXEffingham, Shelby6 hr
May 30, 5:40 PM CDTSevere Thunderstorm WarningILXDouglas, Edgar65 min
May 30, 5:44 PM CDTTornado WarningILXLogan, Tazewell46 min
May 30, 5:54 PM CDTSevere Thunderstorm WarningILXDeWitt, Macon, Piatt51 min
May 30, 6:03 PM CDTTornado WarningILXMcLean57 min
May 30, 6:09 PM CDTTornado WarningILXEdgar66 min
May 30, 6:12 PM CDTTornado WarningILXDeWitt63 min
May 30, 6:16 PM CDTTornado WarningILXColes59 min
May 30, 6:21 PM CDTSevere Thunderstorm WarningILXChampaign69 min
May 30, 6:24 PM CDTTornado WarningILXCumberland, Effingham, Jasper66 min
May 30, 6:36 PM CDTTornado WarningILXClark54 min
May 30, 6:57 PM CDTTornado WarningILXChampaign, Piatt63 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.